Lightning, Dallas
- When
- February 28, 10:35 PM CST
- Where
- Dallas County, 1.11 mi WSW of Ortonville
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.613, -93.989
A narrow line of thunderstorms developed west of Iowa and advanced across the state during the evening of the 28th. Though there was no severe weather, some hail occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A narrow line of thunderstorms developed west of Iowa and advanced across the state during the evening of the 28th. Though there was no severe weather, some hail occurred with the storms. Lightning struck a transformer near Adel, causing a fire and knocking out power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 28, 5:42 PM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 542 PM CST TUE FEB 28 2012 ...STRONG STORM TO AFFECT THE AREA THROUGH WEDNESDAY... .SHORT TERM /TONIGHT/... STRONG AND COMPLEX STORM SYSTEM WILL CONTINUE TO IMPACT THE FORECAST AREA TONIGHT. WARM AIR CONTINUES TO PUSH INTO CENTRAL IOWA WITH TEMPS ACTUALLY CONTINUING TO RISE AFTER 00Z PEAKING JUST BEFORE 06Z. THEN AS THE SYSTEM BEGINS TO DRAW IN COLDER AIR ON THE BACKSIDE TEMPS WILL BEGIN TO FALL...ESPECIALLY AFTER 09Z. LOOKING AT WATER VAPOR THERE IS A WELL DEFINED DRY PUNCH SURGING NORTHEASTWARD ON A STRONG JET. THUNDERSTORMS HAVE BROKEN OUT ON THE NOSE OF THIS FEATURE AND WILL PUSH NORTH NORTHEAST THIS AFTERNOON INTO EARLY EVENING CLIPPING OUR FAR WESTERN AREA. A SECOND STRONGER VORT MAX IS PUSHING OUT OF SOUTHERN/SOUTHEAST COLORADO AND WILL RACE TO THE NORTHEAST THIS EVENING. THIS WILL BRING ROUND TWO OF THUNDERSTORMS TO CENTRAL IOWA. THE NAM SHOWS A STRONG PUSH OF THETA ADVECTION WITH THIS FEATURE. STORMS DO NOT LOOK TO BE SURFACE BASED BUT ELEVATED CAPES OF 300-400 J/KG PUSH INTO SOUTHWEST/SOUTHERN IA BETWEEN 03Z AND 06Z ALONG WITH SOME PRETTY STRONG SHEAR. THUNDERSTORMS SHOULD BECOME MORE SCATTERED TO WIDESPREAD IN NATURE ACROSS THE SOUTHERN HALF OF CENTRAL IOWA LATER THIS EVENING THROUGH A GOOD PORTION OF THE OVERNIGHT HOURS ALTHOUGH THEY WILL BE MORE ISOLATED AFTER MIDNIGHT. I TOOK A LOOK AT THE NAM TQ INDEX AND SHOWALTER INDEX WHICH INDICATED CONVECTION OVER THE SOUTHWEST DEVELOPING BETWEEN 00Z AND 03Z PERSISTING THROUGH 06Z. SHOWALTER INDEX GOES TO -2 DURING THIS TIME AS WELL FURTHER CONFIRMING THAT WE SHOULD SEE SOME THUNDER AS THAT UPPER LEVEL WAVE COMES INTO IA. WITH 300-400 CAPE ACROSS THE FAR SOUTH/SOUTHWEST AND GIVEN THE AMOUNT OF SHEAR WE COULD ALSO SEE AN ISOLATED SEVERE STORM IS THIS AREA AS WELL WITH LARGE HAIL THE MAIN THREAT. AFTER 09Z ENOUGH COLD AIR SHOULD START PUSHING INTO NORTHERN NORTHWEST IOWA THAT PTYPE WILL AGAIN BECOME A CONCERN. HOWEVER THIS SHOULD MAINLY OCCUR OUTSIDE OF MY FORECAST AREA. OF EQUAL CONCERN IS THE INCREASING WIND BEHIND THIS SYSTEM. WIND SPEEDS WILL INCREASE TO 15 TO 25 MPH THROUGH THE EVENING AND MAY SLACK OFF SOME AFTER MIDNIGHT BUT AS WE APPROACH 12Z WINDS WILL SHARPLY INCREASE REACHING NEAR ADVISORY CRITERIA SHORTLY AFTER 12Z. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... MAIN CONCERNS THIS PERIOD WILL BE WIND ON THROUGH TOMORROW. WITH THE LOW DEEPENING OVERNIGHT...RAPID OCCLUSION WILL QUICKLY ADVANCE INTO EASTERN IOWA BY 12Z WEDNESDAY. AS THE BENT BACK OCCLUSION OVER NORTHWEST IOWA TRACKS EAST DURING THE DAY...STRONG SUBSIDENCE AND COLD AIR ADVECTION ALOFT WILL RESULT IN MIXING PROFILES SUPPORTING STRONG TO HIGH WINDS ACROSS THE REGION. WINDS ARE EXPECTED TO STRENGTHEN JUST AFTER SUNRISE ACROSS THE WEST WITH 30KT SUSTAINED WINDS THERE TRACKING EAST TOWARD I35 BY MID MORNING. BY 15Z WINDS SHOULD BEGIN TO INCREASE TO ADV CRITERIA EAST OF I35 WITH ADV WINDS REACHING EASTERN BORDER BY 18Z. CONSERVATIVELY...EXPECTING GUSTS TO 45 TO 50 MPH OVER MUCH OF THE AREA FOR THE DAYTIME...DIMINISHING AS SUNSET NEARS SO WILL END ADV BY 00Z. LOOKING OVER MODEL DETAILS AND SOUNDINGS SUGGESTS THAT CORRIDOR BETWEEN US 30 AND US 34 JUST SOUTH OF THE CLOUD DECK OVER NORTHERN IOWA MAY BE IN LINE FOR WINDS TO EXCEED 50 MPH AT TIMES DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. THOUGH AT THIS TIME THE EVENT APPEARS TO BE A HIGH END ADVISORY... HIGHER WINDS WILL HAVE TO BE MONITORED FOR THAT PORTION OF THE DAY. ELSEWHERE ACROSS THE FAR NORTH A BAND OF SNOW WILL BRIEFLY CROSS THE REGION MAINLY NORTH OF US 20 WITH A POTENTIAL FOR 1 TO 1.5 INCHES OF ACCUMULATION FROM MID TO LATE MORNING THROUGH AFTERNOON. THE SNOW COMBINED WITH THE STRONG WINDS MAY RESULT IN A PERIOD OF DIFFICULT TRAVEL FROM I35 EAST...NORTH OF HIGHWAY 20 FOR A 2 TO 3 HOUR PERIOD TOMORROW AFTERNOON. FOR NOW...WILL NOT ADD A SEPARATE ADVISORY...BUT DID HEIGHTEN THE AWARENESS IN THE WIND ADVISORY. THE SHORT DURATION LENDS ITSELF MORE TO A SPECIAL WX STATEMENT TOMORROW...UNLESS CONDITIONS APPEAR TO WORSEN. WITHOUT ANY SNOW COVER...AND THE LIMITED SNOWFALL FORECAST...NOT EXPECTING TOO MUCH OF AN IMPACT...BUT ENOUGH TO MENTION AND CONSIDER MOVING FOREWORD. AFTER THE STORM EXITS THE REGION...WINDS QUICKLY GO SOUTHWEST AND WARMER AIR RETURNS BY THURSDAY WITH HIGHS BACK IN THE 40S AND 50S. NEXT CHALLENGE IS FRIDAY. MODELS AT ODDS WITH CONSENSUS SOLN FOR NOW. WILL BE LEANING TOWARD EURO/GEM SOLUTION. GFS SEEMS TO BE FAVORING A TOO FAR NORTH TRACK OF SOUTHERN STREAM LOW ON FRIDAY RESULTING IN HEAVY BAND OF SNOW ACROSS CENTRAL IA. GEM/EURO/NAM ALL POINT TO A SLIGHT SPLIT IN THE FLOW AND SOUTHERN TRACK. THIS LEAVES THE REGION WITH SOME PRECIPITATION POTENTIAL...BUT LACKING ANY REAL DEVELOPED DYNAMICS...LITTLE APPRECIABLE SNOWFALL. OVER THE WEEKEND COLD AIR SLIPS INTO THE MIDWEST AS H500 TROUGH DEEPENS. THIS MEANS A FEW DAYS CLOSER TO NORMAL AS FAR AS TEMPS ARE CONCERNED WITH HIGHS IN THE 30S TO MID 40S. FLOW MODERATES QUICKLY TO WSW WITH INCREASING THICKNESS...H850 TEMPS AND SOUTHWEST FLOW. BOTH MONDAY AND TUESDAY FAVOR MID TO UPPER 50S FOR HIGHS...WITH 60S A DECENT POSSIBILITY FOR MOST OF CENTRAL IOWA SOUTH OF US 30 IF PATTERN HOLDS. STILL SOME TIME TO NAIL DOWN DETAILS...BUT A COUPLE OF WARM MARCH DAYS AHEAD. && .AVIATION...29/00Z STRONG LOW OVER NEBRASKA WILL MOVE INTO SRN MN TONIGHT INTO WED. AREA OF SHOWERS WILL LIFT NEWD ACROSS THE AREA THIS EVENING SQUALL LINE WILL DEVELOP TO THE WEST AND LIFT ENEWD ACROSS IOWA LATER THIS EVENING AND BE PAST THE TAF SITES BETWEEN 06Z AND 09Z. DRY SLOW WILL BRING IMPROVED CONDITIONS TO THE SRN TAF SITES...WITH WRAP AROUND STRATUS OVERSPREAD THE NORTHERN SITES. STRONG WEST WINDS EXPECTED ON WED WITH GUSTS OF 30 TO 45 KTS. SNOW OR MIXED RAIN AND SNOW WILL AFFECT THE NORTHERN HALF OF THE STATE MID DAY WED ON WITH MVFR TO IFR CONDITIONS IN THE FAR NORTH DUE TO CLOUDS AND SNOW. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR ADAIR-ADAMS- AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH- LUCAS-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAYLOR-UNION-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT. WIND ADVISORY FROM 9 AM TO 6 PM CST WEDNESDAY FOR APPANOOSE- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-FRANKLIN-GRUNDY- HARDIN-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA- WAPELLO-WORTH. && SHORT TERM...FAB LONG TERM...REV AVIATION...MS FEB 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CST TUE FEB 28 2012 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-292145- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 340 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING AND TONIGHT. THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM THIS EVENING MAINLY WEST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS ARE LIKELY TUESDAY. WINDS WILL INCREASE TO 30 MPH OVER WESTERN IOWA BY SUNRISE AND INCREASE TO 30 MPH OVER CENTRAL IOWA BY MID TO LATE MORNING. WIND GUSTS OF 45 TO 50 MPH ARE LIKELY FOR MUCH OF THE DAY. A FEW GUSTS MAY EXCEED 50 MPH BETWEEN US HIGHWAY 30 AND US HIGHWAY 34 FROM LATE MORNING THROUGH MID AFTERNOON. ISOLATED PROPERTY DAMAGE AND POWER OUTAGES MAY OCCUR IF STRONGER WINDS DEVELOP. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA THROUGH THE DAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED...HOWEVER REPORTS OF ANY WIND DAMAGE WOULD BE APPRECIATED. IAZ004>007-015>017-292145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 340 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING WEST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW IS LIKELY WEDNESDAY...MAINLY ALONG AND NORTH OF HIGHWAY 20...WITH A STRONG WEST TO NORTHWEST WIND AT 30 TO 35 MPH AND HIGHER GUSTS TO 45 MPH. AREAS OF BLOWING SNOW AND REDUCED VISIBILITY ARE ALSO POSSIBLE. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA THROUGH THE DAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ALWAYS APPRECIATED. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 707 PM CST TUE FEB 28 2012 IAZ006-007-016-017-290315- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER... MASON CITY 707 PM CST TUE FEB 28 2012 ...LIGHT FREEZING RAIN ACROSS NORTHERN IOWA... A BAND OF SHOWERS HAS BEEN PRODUCING LIGHT FREEZING RAIN ACROSS FAR NORTHERN IOWA THIS EVENING. REPORTS HAVE INDICATED THAT THE FREEZING RAIN HAS ONLY BEEN ACCUMULATING ON ELEVATED SURFACES SUCH AS POWER LINES AND TREES...BUT IT IS POSSIBLE THAT SOME ICE BUILD UP IS ALSO TAKING PLACE ON SECONDARY AND BACK COUNTRY ROADS. WITH PRIMARY ROAD TEMPERATURES HOVERING IN THE LOWER 30S...IT IS ALSO POSSIBLE THAT ICE COULD ACCUMULATE ON MAIN ROADS LATER THIS EVENING. SHOULD CONDITIONS DETERIORATE FURTHER...A FREEZING RAIN ADVISORY MAY BE ISSUED. STAY TUNED FOR FURTHER UPDATES TO THIS SITUATION. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 848 PM CST TUE FEB 28 2012 IAZ057-070-290315- AUDUBON-CASS- 848 PM CST TUE FEB 28 2012 ...SPECIAL WEATHER STATEMENT... AT 847 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ATLANTIC...MOVING NORTHEAST AT 60 MPH. ONE HALF INCH DIAMETER HAIL AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATLANTIC AIRPORT... MARNE... LEWIS... CUMBERLAND... ATLANTIC... WIOTA... MASSENA... EXIRA... BRAYTON... ANITA... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 917 PM CST TUE FEB 28 2012 IAZ045>047-057>059-070>073-081>083-092-093-290345- ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-DALLAS-GREENE-GUTHRIE- MADISON-RINGGOLD-TAYLOR-UNION-WARREN- 917 PM CST TUE FEB 28 2012 ...SPECIAL WEATHER STATEMENT... AT 913 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST OF ATLANTIC TO 11 MILES NORTHEAST OF ATLANTIC TO 18 MILES SOUTHEAST OF ATLANTIC TO 24 MILES WEST OF CRESTON...MOVING NORTHEAST AT 55 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... KENT AND AUDUBON AIRPORT BY 925 PM CST... SHANNON CITY AND CROMWELL BY 930 PM CST... CRESTON AIRPORT AND CRESTON BY 935 PM CST... AFTON AND STUART BY 940 PM CST... DEXTER AND LINDEN BY 945 PM CST... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CST TUE FEB 28 2012 IAZ044>046-057>059-070>072-081-290345- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- MADISON- 918 PM CST TUE FEB 28 2012 ...SPECIAL WEATHER STATEMENT... AT 913 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES SOUTHWEST OF CARROLL TO 36 MILES SOUTH OF CARROLL TO 55 MILES SOUTH OF CARROLL TO 76 MILES SOUTH OF CARROLL...MOVING NORTHEAST AT 55 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... AUDUBON AIRPORT AND PRESCOTT BY 925 PM CST... MANNING AND ASPINWALL BY 930 PM CST... TEMPLETON AND MENLO BY 935 PM CST... HALBUR AND STUART BY 940 PM CST... DEXTER AND LINDEN BY 945 PM CST... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 954 PM CST TUE FEB 28 2012 IAZ034>036-045>047-058-059-071-072-290430- ADAIR-BOONE-CALHOUN-CARROLL-DALLAS-GREENE-GUTHRIE-HAMILTON-MADISON- WEBSTER- 954 PM CST TUE FEB 28 2012 ...SPECIAL WEATHER STATEMENT... AT 950 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES SOUTHWEST OF FORT DODGE TO 43 MILES SOUTH OF FORT DODGE TO 63 MILES SOUTH OF FORT DODGE TO 95 MILES SOUTH OF FORT DODGE...MOVING NORTHEAST AT 55 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PERRY AIRPORT... RIPPEY... REDFIELD... LOHRVILLE... GRAND JUNCTION... DEXTER... DAWSON... CHURDAN... PERRY... MINBURN... DANA... BERKLEY... BEAVER... PATON... FARNHAMVILLE... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1026 PM CST TUE FEB 28 2012 IAZ025-026-035>037-047-048-059-290500- BOONE-DALLAS-FRANKLIN-HAMILTON-HARDIN-STORY-WEBSTER-WRIGHT- 1026 PM CST TUE FEB 28 2012 ...SPECIAL WEATHER STATEMENT... AT 1023 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT DODGE TO 16 MILES NORTHWEST OF AMES TO 21 MILES SOUTHWEST OF AMES TO 44 MILES SOUTHWEST OF AMES...MOVING NORTHEAST AT 60 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WEBSTER CITY AIRPORT... WEBSTER CITY... VINCENT... KAMRAR... WOOLSTOCK... MADRID... JEWELL... EAGLE GROVE... DALLAS CENTER... STORY CITY... RANDALL... GOLDFIELD... GILBERT... ELLSWORTH... BLAIRSBURG... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The Des Moines radar (KDMX), 26 km away, was scanning. The volume nearest the first event began at 04:32 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358787.